I’m publishing this with the goal of cautioning others who might run into something similar, because all drugs have risks, and some doctors see patients as statistics. One must be fully informed in one’s own medical decisions.
See Apparently Infection After All (Dientamoeba) and On Flagyl (Metronidazole), Dientamoeba Killed (not).
Never in my life have I had any peripheral neurological symptoms.
At day 10 of 14 of the course of Metronidazole, I developed, simultaneously, irritated swollen toes that felt almost like slight burning. The hot/burning sensation went away about a week later, but the toes have never been quite the same, still having odd purple patches in them and sometimes sensations of slight burning. The dermatologist I saw suggested a neurological issue (simultaneous synchronized perfectly symmetrical infections make no sense).
About 10 days later, I developed tingling in hands, weakness in forearms—scary stuff indeed since it would mean financial ruin quickly enough if my hands became more impaired, not to mention the rest of my life. I thought it could have been overuse injury (keyboard), but this makes no sense, because there are zero signs of carpal tunnel, or a pinched nerve, and sensation (pinprick tests) overall is normal (doctor exam). And in context of the “toes” we’re talking extremities (feet and hands). It all adds up to neurological.
As this was just written, I finished a 6-day course of MethylPREDNIsolone (a steroid course of 6/5/4/3/2/1 pills per day). The MethylPREDNIsolone eliminated the tingling within 8 hours, but the feeling of weakness in hands/forearms resumed on the last day (1 pill). According to the literature below, I have the hope of recovery which may take months, if indeed recovery is in the cards.
When I was with the gastroenterologist prescribing Metronidazole, my explicit question of “are there any risks” was summarily dismissed with “NO”. I don’t know if this doctor was uninformed, incompetent, or merely uninterested. But all drugs have risks and while doctors can make mistakes, they should also damn well be the experts. Still, I have to take responsibility for not being skeptical enough with this doctor, who always left me feeling like I learned nothing from him at each expensive visit. This same doctor could not be bothered to return my phone call on the “toes issue”: I had a call back a whopping 36 hours later from a nurse who seemed incapable of comprehending my symptoms. Never heard back from the doctor himself on the toes.
So I went googling and found Metronidazole: newly recognized cause of autonomic neuropathy. Note the case cited involves “burning pain in feet”, which is/was precisely my first symptom also and the term “erythematous” describes exactly what happened to my toes.
Primum non nocere.
How could a competent doctor prescribing Metronidazole answer with a terse “NO” when asked if there are any risks with an antibiotic that is clearly dangerous?
The core problem is that doctors make the same cognitive errors as layman, e.g. once having learned The Medical Truth, it forever is so, because all evidence to the contrary cannot be seen once the cognitive context of “rare” is assimilated. E.G, peripheral neuropathy is “rare” by cognitive committment (no doubt from one dubious paper written long ago and studied once in medical school, buttressed by tens of thousands of cases where doctors never bothered to inquire or follow up as to side effects). Note that the doctors in the literature I have seen would all be highly unlikely to consider my case even possible (“large doses”, “extended use”, etc—do the google search). Will I win the lottery next? One praiseworthy exception is the neurologist from Duke University kind enough to call me and discuss the symptoms (I initiated contact); she felt that side effects were under-reported.
My prescribing doctor remains totally clueless in never having recognized the symptoms. Thus it is not reported, thus the other 1,000 or 10,000 cases or whatever are never reported, thus people are damaged by ignorant doctors who all agree on the rarity. Self-fulfilling. Don’t look, and don’t ask—why bother, it’s so damn rare. To wit: it’s night-time because it’s dark inside? No, it’s just that the window blinds are closed! It’s professionally negligent that my doctor never inquired as to the symptoms I reported, never asked how I fared on the antibiotic (which he prescribed for 2 weeks, which is double the usual time). He’ll no doubt just go on prescribing an antibiotic with side effets since there are “NO” risks (his answer to my question of risks).
Four doctors (prescribing gastroenterologist, two internists, one dermatologist) all failed to put the symptoms together when informed of the drug and the burning toes, yet there it is plain as day in case literature, if one bother to search. [To her credit, the dermatologist’s first reaction was that it looked neurological, but specialists box themselves into their own field, but this was the clue I needed to figure it out]. What does that tell you about the general diagnositc capabilities of doctors? Their willingness to ignore symptoms in the context of a powerful antibiotic? The lack of follow up by the prescribing doctor even in the face of a highly unusual symptom? I found it in under 2 minutes once I started thinking in neurological terms (google “metronidazole neuropathy”). Why can’t a doctor, theoretically trainedto diagnose, have a little question mark go off? I’d consider myself incompetent to let such things pass on my watch, were I a doctor.
Metronidazole is a commonly used antibiotic prescribed for the treatment of anaerobic and protozoal infections of the gastrointestinal and genitourinary tracts.
It is associated with numerous neurologic complications, including peripheral neuropathy. Neuropathy is typically detected in patients on chronic therapy, although it has been documented in those taking large doses for acute infections.
Numerous case reports have been published describing motor and sensory neuropathy, yet autonomic neuropathy has not been described with metronidazole use. A previously healthy 15-year-old girl presented with complaints of burning pain in her feet following a short course of metronidazole for vaginitis. She could obtain pain relief only by submerging her feet in ice water. Examination revealed cold and swollen lower extremities that became erythematous and very warm when removed from the ice water. Temperature perception was reduced to the upper third of the shin bilaterally. Deep tendon reflexes and strength were preserved.
Nerve conduction studies demonstrated a peripheral neuropathy manifested by reduced sensory nerve and compound muscle action potentials. Reproducible sympathetic skin potential responses could not be obtained in the hand and foot, providing evidence of a concurrent autonomic neuropathy. A thorough evaluation revealed no other cause for her condition. Repeated nerve conduction studies and sympathetic skin potentials returned to normal over the course of 6 months, paralleling the patient's clinical improvement. Metronidazole is a potential cause of reversible autonomic neuropathy.
When reviewing the literature, it becomes clear that Metronidazole (Flagyl) has severe life changing risks.
Search for Metronidazole neuropathy:
A prescribing doctor failing to mention such risks (especially when explicitly asked about risk) walks a dubious line on professionalism and ethics. My hands are irreplaceable, both professionally and for my life itself. I was not given the information needed to make an informed decision, even when I asked about risks. Only time will say whether I have permanent damage, but my experience has been that most injuries always carrying nagging issues later in life.
Art B writes:
Just a thought, when a doctor prescribes a medicine, go to the Pharmacist and discuss the side effects and dangers. Doctors are NOT as up-to-speed on the drug's risks as is your Pharmacist.
WIND: good advice.
Dan M writes:
Hell, I knew Flagyl was problematic 35 years ago.
I worked with Flagyl for six years, extensively, in reptiles. A far different
vertebrate, to be sure, but I knew that mammals processed the stuff
more efficiently than reptiles, which is the reason we calculated the dosage
down to the gram and the minimum time period. And I knew if we
went overboard on it a big part of the bad results could be neuro.
I just didn't put the two stories together. My apologies. It should have
been me telling you it was probably the Flagyl.
Telmin was another we had to measure for dosage very, very carefully,
but it had another range of side effects. I always had alarm bells in my
head when the recommendation was either of those drugs.
WIND: my just prior internist (not the gastroenterologist) did not put two and two together either (“I’m taking Metronidazole and I have these burning toes”). These doctors just don’t have quick minds even when the obvious is laid at their feet. I just can’t see being a physician (myself) and not being very concerned if any patient reports a highly unusual symptom while taking a drug. I have a word for that kind of care, but I won’t print it here.